Alert archive / Missouri / Flash Flood Watches in 2014

Flash Flood Watch 4, NWS Kansas City, MO

July 7, 201433 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this flash flood watch at Jul 7, 2014, 3:20 AM CDT for 33 counties in Missouri; 5 counties in Kansas. It took effect at Jul 7, 2014, 7:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2014, 3:20 AM CDT (08:20 UTC)
In effect from
Jul 7, 2014, 7:00 PM CDT
Expired
Jul 8, 2014, 2:04 AM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Flood severity
None
All 38 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3119 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WGUS63 KEAX 070820
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT MON JUL 7 2014

...VERY HEAVY RAINFALL POSSIBLE TONIGHT...

KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043-044-
072100-
/O.NEW.KEAX.FF.A.0004.140708T0000Z-140708T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...
OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...
MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...
KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...
LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY...
EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY...
KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON...
CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG
320 AM CDT MON JUL 7 2014

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI... 
  INCLUDING THE FOLLOWING AREAS...IN KANSAS...ATCHISON KS... 
  DONIPHAN...JOHNSON KS...LEAVENWORTH AND WYANDOTTE. IN 
  MISSOURI...ADAIR...ANDREW...ATCHISON MO...BUCHANAN... 
  CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON... 
  DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HOLT... 
  HOWARD...JACKSON...JOHNSON MO...LAFAYETTE...LINN MO... 
  LIVINGSTON...MACON...MERCER...NODAWAY...PLATTE...PUTNAM... 
  RANDOLPH...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH. 

* FROM THIS EVENING THROUGH EARLY TUESDAY MORNING

* A COMPLEX OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
  AREA LATE THIS EVENING AND OVERNIGHT. THESE THUNDERSTORMS MAY
  PRODUCE VERY HEAVY RAINS WITH RAINFALL RATES UP TO 2 INCHES PER HOUR.
  TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN
  SPOTS...WHICH COMBINED WITH SATURATED GROUND FROM RECENT HEAVY
  RAINS MAY LEAD TO AREAS OF FLASH FLOODING.

* FLASH FLOODING OF LOW-LYING AREAS IS POSSIBLE. CREEKS AND STREAMS
  MAY QUICKLY OVERFLOW THEIR BANKS AND COULD LEAD TO DANGEROUS
  FLOODING OVER ROADWAYS.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
2 follow-up statements
003 
WGUS63 KEAX 072050
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT MON JUL 7 2014

...VERY HEAVY RAINFALL POSSIBLE TONIGHT...

KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043-044-
081200-
/O.CON.KEAX.FF.A.0004.140708T0000Z-140708T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...
OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...
MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...
KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...
LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY...
EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY...
KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON...
CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG
350 PM CDT MON JUL 7 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH TUESDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF KANSAS AND MISSOURI...INCLUDING THE FOLLOWING 
  AREAS...IN KANSAS...ATCHISON KS...DONIPHAN...JOHNSON KS... 
  LEAVENWORTH AND WYANDOTTE. IN MISSOURI...ADAIR...ANDREW... 
  ATCHISON MO...BUCHANAN...CALDWELL...CARROLL...CASS... 
  CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY... 
  GRUNDY...HARRISON...HOLT...HOWARD...JACKSON...JOHNSON MO... 
  LAFAYETTE...LINN MO...LIVINGSTON...MACON...MERCER...NODAWAY... 
  PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... 
  SULLIVAN AND WORTH. 

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING

* A COMPLEX OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
  AREA LATE THIS EVENING AND OVERNIGHT. THESE THUNDERSTORMS MAY
  PRODUCE VERY HEAVY RAINS WITH RAINFALL RATES UP TO 2 INCHES PER
  HOUR. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN
  SPOTS...WHICH COMBINED WITH SATURATED GROUND FROM RECENT HEAVY
  RAINS MAY LEAD TO AREAS OF FLASH FLOODING.

* FLASH FLOODING OF LOW-LYING AREAS IS POSSIBLE. CREEKS AND 
  STREAMS MAY QUICKLY OVERFLOW THEIR BANKS AND COULD LEAD TO 
  DANGEROUS FLOODING OVER ROADWAYS. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
786 
WGUS63 KEAX 080704
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
204 AM CDT TUE JUL 8 2014

KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043-044-
080815-
/O.CAN.KEAX.FF.A.0004.000000T0000Z-140708T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-ATCHISON MO-
NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-
INCLUDING THE CITIES OF...ATCHISON...TROY...LEAVENWORTH...
KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...
OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...
MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...
KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...
LA PLATA...PARKVILLE...PLATTE CITY...WESTON...LIBERTY...
EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...SALISBURY...
KEYTESVILLE...MOBERLY...KANSAS CITY...INDEPENDENCE...LEXINGTON...
CONCORDIA...MARSHALL...FAYETTE...NEW FRANKLIN...RAYMORE...
HARRISONVILLE...PLEASANT HILL...WARRENSBURG
204 AM CDT TUE JUL 8 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI HAS
BEEN CANCELED. HEAVY RAIN HAS MOVED OUT OF THE AREA AND FLASH
FLOODING IS NO LONGER EXPECTED.  

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 12:29 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 12:29 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1229 AM CDT Mon Jul 7 2014

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 357 PM CDT SUN JUL 6 2014

Morning rain and scattered to broken cumulus clouds this afternoon
has helped keep temperatures at bay somewhat this afternoon as
temperatures are ranging from the mid 80s to around 90. Heat index
values are ranging from the upper 80s to near 100 degrees across
northwest MO. These values will still rise a degree or two this
afternoon before falling back this evening.

An upper level shortwave this evening will drop down across the
western Plains of Ontario into the northern Great Lakes. This will
help force a weak cold front into the area tonight. With the forcing
being weak and a cap in place there still remains some doubt as to
whether or not convection will develop. Models are split on this
front with the GFS and NAM showing the cap weakening enough for
widely scattered thunderstorms to develop. Meanwhile most of the
short-range hi-res model keep conditions dry. As such have continue
to advertise slight chance to low chance pops after midnight across
the northern and central portion of the CWA. If convection does
develop damaging winds and large hail will be possible. Otherwise,
lows across the area tonight should range from the upper 60s to mid
70s.

Monday, the cold front will wash out across the southern CWA and
winds will turn back to southwest by tomorrow afternoon helping
temperatures to warm back into the upper 80s to mid 90s. Heat index
values will be in the Late Monday afternoon/evening a stronger upper
level trough will dig from the northern Plains into the Upper
Midwest forcing a stronger cold front into the area. With dew points
in the low 70s and instability on the order of 3000-4000 J/Kg of
CAPE...thunderstorms capable of producing large hail and damaging
winds will be possible tomorrow night. A second round of storms or
uptick in evening storms will occur late tomorrow night as a 40-50kt
southwesterly LLJ develops, fueling storms along the boundary which
will be draped somewhere near the I-70 corridor. Severe potential
will continue into tomorrow night with damaging winds and large hail
continuing to be the main threats. There will also be the potential
for flooding/flash flooding with PWAT values between 1.75"-2.25". If
storms train/redevelop along the front Monday night flooding will
most likely occur especially given recent wet conditions.
Consequently, a flood watch was considered however, uncertainty of
the location of heaviest rainfall has precluded it at this time.

Showers and thunderstorms may linger into Tuesday morning before
high pressure build in for the afternoon hours and much more
pleasant conditions with highs in the low to mid 80s and
respectively lower humidity values. Better yet, the surface ridge
will move directly over the forecast area on Tuesday night allowing
lows to drop into the low to mid 60s making for comfortable sleeping
weather.

.LONG TERM...(Wednesday through Sunday)
Issued at 357 PM CDT SUN JUL 6 2014

The medium range period will be marked by a general upper trough
over the eastern U.S. with an initially flat western upper ridge
which is progged to amplify by next weekend. Good continuity in the
models leads to a moderate confidence in the forecast through
Friday. However, as the global models diverge on the strength of the
eastern U.S. trough and placement of faster flow there is a rather
broad range in forecast outcomes.

Mid-week surface high pressure over the Central Plains should
provide below average temperatures and relatively low humidity
levels Wednesday. A gradual increase in temperatures and humidity
will ensue as the high pressure moves off to the east and return
flow allows gulf moisture to return. Should see reasonably high
PoPs Thursday night into Friday as increasing isentropic ascent
combines with a shortwave trough dropping southeast from the SD/NE
area to generate elevated convection ahead of a retreating warm
front.

Typical heat and humidity should overspread the region on Friday as
the warm front lifts northeast through the CWA. The weekend outlook
is not so certain but will likely see a continuation of the heat and
humidity, just unsure how much heat. The ECMWF is faster in building
the upper ridge over the Rockies with several convective feedback
signals and/or embedded shortwaves moving through the Central Plains
and Mid MO Valley. The GFS is a bit slower in this process. +

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1214 AM CDT MON JUL 7 2014

Weak frontal boundary making its way southward toward the terminals,
and will cause a few hours of light and variable winds as it remains
in vicinity of the terminals. Widespread thunderstorm activity will
be present at or near the terminals, likely after 00z. The best
chance for thunderstorm activity will remain north of Interstate 70,
so KSTJ will have the best chance of getting several hours of heavy
rain. The KC terminals will also likely see some rain, but the
overall magnitude of the storms near KC are a little uncertain.
Expect the storms to move in after 00z, and likely stick around
through at least 06z, if not a few hours longer.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...MJ
AVIATION...Leighton
Hazardous weather outlook, Jul 6, 7:19 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CDT SUN JUL 6 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-080030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
719 PM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF THE MISSOURI
RIVER LATER TONIGHT. THERE IS A SMALL RISK FOR SEVERE STORMS OVER
NORTHEAST MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED NEAR AND SOUTH OF THE
 MISSOURI RIVER MONDAY AFTERNOON.

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. SOME OF THESE STORMS
MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:01 AM CDTSpecial Weather StatementEAXHolt44 min

Nearby

Flash Flood Watches in Missouri, 2014Flash Flood Watches in Kansas, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.